Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 21, 2017El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 21, 2017, 5:21 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 5:21 PM MDT (23:21 UTC)
Expired
Jul 21, 2017, 5:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS85 KPUB 212321
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT FRI JUL 21 2017
 
COZ084-212345-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
521 PM MDT FRI JUL 21 2017

...SPECIAL WEATHER STATEMENT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Black Forest, or 22 miles northeast of Colorado
Springs, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3911 10430 3900 10464 3913 10473 3913 10431
TIME...MOT...LOC 2321Z 239DEG 9KT 3910 10460 

$$

ep

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:52 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 21, 3:52 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 PM MDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 352 PM MDT Fri Jul 21 2017

...Thunderstorm chances increase next 24 hours...

Monsoon plume continues to stream up across the Four Corners region
and across the northern portions of CO today.  Appears to be an MCV
embedded within the plume across western CO.  This feature will lift
slowly north northeastward through tonight.  Storms fired early
(around 16Z) across the western mountains and will continue to
increase in coverage and expand eastward through the afternoon
across the mountains and northern portions of the CWA.  Models
continue to hit the Central mountains of Chaffee and Lake counties
as well as the Pikes peak region the hardest this afternoon with the
most widespread thunderstorm activity.  Locally heavy rainfall
capable of producing flash flooding will be possible over these
areas, particularly where the ground is susceptible such as burn
scars, urban areas, and the Chalk Cliffs west of Buena Vista.  So
those areas will need the closest monitoring.  Meanwhile diffuse
frontal boundary will set up along the Palmer Divide this afternoon
where CAPE values of around 1000 J/kg will be possible.  Soundings
display more of an inverted V profile across most of southeast CO so
think gusty wind potential will be highest across northern portions
of the plains today as outflow boundaries reinforce surging front.
In fact MSLP gradient still looks pretty strong late this afternoon
and evening across Pueblo and El Paso counties behind the front.
Gusts on the order of 40 to 50 mph would not be out of the question
given the scenario.  Have played up winds a bit more from inherited
grids, but overall forecast looks on track.

Will keep scattered showers and isolated thunderstorms going through
the night across the mountains where embedded disturbances within
the monsoon plume should keep things active. Although threat for
flash flooding will decrease significantly after midnight, burn
scars will need to be monitored closely, particularly Hayden and
Junkins.

Should be an early start to an active day on Saturday as remnant MCV
will continue to slowly drift eastward across the area.
Thunderstorms will fire over the mountains during the morning...then
spread off into the adjacent plains during the afternoon.  GFS and
NAM still focus the most widespread thunderstorm developing mainly
south of highway 50.  However with upslope flow, suspect surface dew
points will stay in the 50s to near 60 across the plains and
soundings do not look overly capped.  Will place at least scattered
showers and thunderstorms across all of the plains tomorrow with
likely pops across the southern I-25 corridor/Raton Ridge region.
Southeast mountains will be particularly vulnerable tomorrow to
heavy rainfall and flash flooding.  Later shifts may need to
consider a flash flood watch for these areas. It almost goes without
saying burn scars will be particularly vulnerable.  -KT

.LONG TERM...(Saturday night through Friday)
Issued at 352 PM MDT Fri Jul 21 2017

Not many adjustments required from previous meteorological
reasoning as active meteorological conditions at times are
anticipated over many sections of the CWFA, primarily from
Saturday evening into Sunday night and then again from later
Wednesday into Friday.

Main meteorological concerns continue to include but are not
limited to temperatures, enhanced precipitation potential/locally
heavy rain and localized flash flooding potential. In addition,
the highest potential for intense thunderstorms at times exists
from this weekend and then again from Wednesday into next Friday.

Latest longer term PV analysis, computer simulations and forecast
model soundings still indicate that projected precipitable water
values over many portions of the Interstate 25 corridor should run
around 1 inch or slightly higher at times this weekend and then
again by later next weekend.

Once again, the combination of subtle upper disturbances, adequate
atmospheric moisture, surface boundaries and the daily orographic
heating cycle will be capable of producing enhanced precipitation
chances(including flash flooding potential at times) this weekend
and then again by later next week.

Recent projections still indicate that localized capes and
LI's nearing/exceeding 1000 J/KG and -5C respectively at times
this weekend and then again from Wednesday into next Friday will
allow for some intense thunderstorm development. Once again,
basically continued low-grade mean-layer wind shears will help to
limit the intensity of these storms. WFO Pueblo will monitor
closely and issue hydro/severe products if/as needed.

Regarding temperatures, longer term maximum temperatures are
expected to run within a category or so of late July
climatological averages, while projected minimum temperatures
during the longer term should remain above late July
climatological averages over the majority of the forecast
district. Finally, generally low-grade gradient are projected to
continue over the forecast district from Saturday night into next
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 352 PM MDT Fri Jul 21 2017

While conditions will remain mostly VFR at the TAF sites, Scattered
to numerous showers and thunderstorms over the mountains will result
in considerable Mtn top obscurations at times with MVFR to IFR
conditions at times across the higher terrain.  KALS and KCOS will
see the greatest chance for a thunderstorm through this evening and
will carry a tempo group in the KCOS TAF site.  A little less
certainty exists for KALS so VCTS will suffice for now.  The main
threat with thunderstorms today at the terminals will be gusty
outflow winds up to 40-45 kts.  Locally heavy rainfall will also be
a threat should a stronger cell impact the terminals.  KPUB will see
less of a threat, however thunderstorm outflows will reinforce winds
behind a cold front bringing a gusty wind shift into the KPUB area
around 01Z.  Gusts to 40-45 kts will be possible with VCTS possible
along and behind the boundary as it moves through. Thunderstorms
should end around 06z for the TAF sites, though VCSH within the
active monsoon plume may continue into the overnight hours for
KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 21, 11:07 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Jul 21 2017

COZ058>089-093>099-221715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Jul 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
across the mountains this afternoon, then spread into the El Paso
county region during the late afternoon and evening. With monsoon
moisture over the area today, the main threats with thunderstorms
will be locally heavy rain and localized flash flooding. Burn
scars, the Chalk Cliffs near Mt Princeton, and the urban area of
Colorado Springs will be particularly susceptible to flash
flooding today should a stronger storm impact these areas.

Storms across El Paso county will also have the potential to
becoming marginally severe late this afternoon through this
evening, with hail up to the size of quarters and wind gusts to
near 60 mph possible. Strong thunderstorm outflow winds will
combine with a cold front which will move through the remainder of
the southeast plains early this evening. Gusts to around 40 to 50
mph will be possible with the front as it drops through the
region, particularly along and north of highway 50...including the
Pueblo area.

All storms today will produce dangerous lightning. Lightning
activity is expected to be high, especially across the mountains
and El Paso county.

Thunderstorms will decrease after midnight, however scattered
showers and isolated thunderstorms will be possible through the
night across the mountains. The risk for flash flooding will
decrease considerably after midnight for most areas, however the
newer burn scars such as Junkins and Hayden Pass will remain
susceptible should they be impacted.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will increase in coverage across the southeast
plains Saturday afternoon and evening. These thunderstorms will
bring very heavy rainfall. Flash flood prone areas may experience
rapid runoff and high water during the heavy downpours.

Scattered thunderstorms are expected across the southeast plains
and in the higher terrain again Sunday afternoon and evening. The
primary hazards with these thunderstorms will be heavy rain and
flash flooding.

The atmosphere dries out Monday through Wednesday with only
isolated thunderstorms expected. There may be an increase in
thunderstorm activity again late Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the mountains and El
Paso county.

31/31

In the hours before

Special weather statement, Jul 21, 1:34 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT FRI JUL 21 2017

COZ074-088-212015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
134 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Segundo, or 14 miles southwest of Trinidad, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cokedale and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3721 10488 3720 10454 3699 10460 3699 10486
TIME...MOT...LOC 1932Z 178DEG 12KT 3705 10473

BL
Special weather statement, Jul 21, 2:00 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
200 PM MDT FRI JUL 21 2017

COZ084-085-212045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
200 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Calhan, or 33 miles southwest of Limon, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mostly rural areas southeast of Calhan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 10406 3885 10411 3893 10430 3913 10423
      3913 10405
TIME...MOT...LOC 1958Z 201DEG 10KT 3896 10418

BL
Special weather statement, Jul 21, 2:53 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
253 PM MDT FRI JUL 21 2017

COZ071-074-212115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
253 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 315
PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis, or 28 miles southeast of Alamosa, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Luis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3721 10528 3714 10552 3734 10564 3742 10530
TIME...MOT...LOC 2052Z 164DEG 13KT 3726 10542

BL
Special weather statement, Jul 21, 3:29 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT FRI JUL 21 2017

COZ081-212215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
329 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER COUNTY UNTIL 415
PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 20 miles northwest of Colorado Springs, moving north at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodland Park and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3890 10503 3888 10523 3908 10532 3911 10504
TIME...MOT...LOC 2128Z 172DEG 4KT 3897 10516

BL
Special weather statement, Jul 21, 3:39 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT FRI JUL 21 2017

COZ070>073-212215-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
339 PM MDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WESTERN
HUERFANO AND NORTH CENTRAL COSTILLA COUNTIES UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Blanca, or 18 miles east of Alamosa. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Blanca Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3755 10537 3743 10557 3757 10575 3772 10553
TIME...MOT...LOC 2138Z 143DEG 3KT 3754 10555

BL
Special weather statement, Jul 21, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
521 PM MDT FRI JUL 21 2017

COZ084-212345-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
521 PM MDT FRI JUL 21 2017

...SPECIAL WEATHER STATEMENT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Black Forest, or 22 miles northeast of Colorado
Springs, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3911 10430 3900 10464 3913 10473 3913 10431
TIME...MOT...LOC 2321Z 239DEG 9KT 3910 10460

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:25 PM MDTSpecial Weather StatementPUBDouglas35 min
Jul 21, 2:00 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 21, 2:53 PM MDTSpecial Weather StatementPUBCostilla22 min
Jul 21, 3:29 PM MDTSpecial Weather StatementPUBTeller46 min
Jul 21, 3:39 PM MDTSpecial Weather StatementPUBAlamosa36 min
Jul 21, 4:10 PM MDTAreal Flood AdvisoryPUBTeller2 hr
Jul 21, 5:23 PM MDTSpecial Weather StatementPUBFremont52 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.